Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 26, NWS Jackson, KY

March 3, 1997Letcher County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Mar 3, 1997, 9:01 AM EST for Letcher County, Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 1997, 9:01 AM EST (14:01 UTC)
Expired
Mar 3, 1997, 12:00 PM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Letcher County, KY, Pike County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 031402
FFWJKL
KYC133-195-031700-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
901 AM EST MON MAR 3 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...LETCHER
   ...PIKE
 
AT 9 AM WEATHER RADAR SHOWED HEAVY RAINFALL CONTINUING OVER
PIKE COUNTY. SEVERAL REPORTS OF WATER OVER THE ROADS HAVE BEEN
RECEIVED...INCLUDING ROUTE 122 AT ROBINSON CREEK...ROUTE 1460 ALONG
CHLOE CREEK NEAR PIKEVILLE...AND RT 7 NEAR BLACKEY.

RADAR IS SHOWING THAT THE RAINS WILL BE DIMINISHING OVER THE NEXT
SEVERAL HOURS. HOWEVER...HEAVY RAIN HAS FALLEN MUCH OF THE NIGHT ON
SATURATED GROUND SO RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING IN
PIKE AND LETCHER COUNTIES.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RIS<ING.

BALLARD/PERRY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 2:31 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 3, 2:31 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 AM EST MON MAR 3 1997

CONTINUE FLASH FLOOD WATCH TODAY FOR ALL OF EASTERN KY.

DEEPENING SURFACE LOW PRESSURE IN NE MS AT 6Z WITH A WARM FRONT
EXTENDING NE TO FAR SE KY. MIDDLESBORO STEADY AROUND 57 WITH LIGHT ESE
WINDS WHILE REST OF SE KY KY IN THE LOW-MID 40S WITH NE FLOW 5 TO 15
MPH CIRCULATING AROUND CANADIAN HIGH PRESSURE OVER LAKE HURON.
INTENSE...BUT WEAKENING UPPER LEVEL LOW PRESSURE ALONG THE MISSISSIPPI
RIVER ALONG THE AR/MS BORDER. WATER VAPOR SHOWS TROPICAL CONECTION AS
MOISTURE FROM THE YUKATAN WORKING N ACROSS THE EASTERN GULF COAST
STATES INTO TN/KY.

KJKL SHOWING LIGHT TO MODERATE SHOWERS LIFTING QUICKLY NNE TOWARD THE
MOUNTAIN PARKWAY. SO FAR TONIGHT BETWEEN A TENTH AND QUARTER INCH FELL
ALONG AND SOUTH OF HIGHWAY 80 WITH AROUND THREE QUARTER INCH AMOUNTS
IN THE CUMBERLAND VALLY OVER PULASKI AND WAYNE COUNTIES. SEVERAL
LIGHTNING RETURNS FURTHER SW IN MID TN AND WEST KY.

MODELS TAKE SURFACE LOW NE TO KY/WV BORDER BY 00Z WHILE THE UPPER
LEVEL DISTURBANCES RACES TO THE CHESAPEAKE BAY. AMAZING AMOUNT OF
UPWARD VERTICAL MOTION (17.5 UNITS) BULLSEYE BRIEFLY OVER EASTERN KY
AT 12Z WHILE BEST PVA CROSSES NE BETWEEN 10-18Z. ETA/NGM TALLY UP
ANOTHER 1.5 INCHES OF RAIN TODAY ACROSS SE KY MAINLY THIS MORNING
AND THE POTENTIAL EXISTS FOR 2-3 INCHES PER NCEP DISCUSSION.
PRECIPITABLE WATER HAS 1 TO 1.5 INCHES FROM TN S TO THE GULF COAST AND
THIS MOISTURE TO LIFT NE ACROSS THE OHIO VALLEY TODAY. CONTINUE
DOWNPLAYING RAIN CHANCES THIS AFTERNOON...AND TO END BEFORE THE DAY IS
OUT ACROSS THE CUMBERLAND VALLEY.

ETA FOCUSED MOST OF ITS RAINFALL IN EASTERN KY WHILE NGM FURTHER W IN
CENTRAL KY. EITHER WAY...ADDITIONAL RAINFALL OF 1 INCH OR MORE LIKELY
NEXT 12 HOURS EVEN NORTHERN COUNTIES WHERE ITS NOT NEEDED. CONVECTION
A RISK TOO ESPECIALLY CUMBERLAND VALLEY AS LIFTED INDEXES LOWER TO -1
BY 18Z. GROUNDS SUPER SATURATED ESPECIALLY NW OF LOZ/JKL WHERE NEAR A
RECORD SETTING 3-7 INCHES FELL SINCE FRIDAY NIGHT.

HIGH TEMPERATURES TRICKY TODAY DEPENDING OF HOW FAR NW WARM FRONT CAN
MAKE IT...FEEL IT SHOULD NEAR JKL BY TRACK OF LOW. FOLLOWING CLOSELY
TO GUIDANCE AS FWC/FAN NEARLY SIMILAR. AREAS NW OF JKL TO REACH AROUND
50 DEGRES WHILE AREAS SE OF JKL TO THE VA BORDER IN WARM SECTOR SEE
UPPER 50S TO AROUND 60.

JKL  54/40/63  +21
LOZ  58/41/64  +21

HUETTL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:13 AM ESTFlash Flood WarningJKLBell, Harlan4 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLEstill, Jackson, Lee, Owsley, Rockcastle5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLElliott, Johnson, Magoffin, Menifee, Morgan, Rowan and 1 more5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBath, Fleming, Montgomery5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBell, Harlan5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLFloyd, Knott, Martin5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLBreathitt5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLPulaski5 hr
Mar 3, 10:08 AM ESTFlash Flood WarningJKLPowell5 hr
Mar 3, 10:37 AM ESTSevere Thunderstorm WarningJKLOwsley58 min
Mar 3, 10:59 AM ESTFlash Flood WarningJKLClay, Knox, Laurel, Leslie, Perry4 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.